1-855-378-4228
MENU
Find the Best Rehab Program for Your Needs
1-855-378-4228

Ultimate Guide To Prescription Drug Overdose

A drug overdose happens when you take too much of a substance and your body fails to fully metabolize the drug. The increase in the substance starts shutting down various organs in your system.

In most cases, a prescription drug overdose will cause slowed breathing, or stop it completely. This is often accompanied by changes in blood flow or blood pressure, as well as ruptured vessels, which might cause a lack of adequate oxygen delivery to the brain. This might change your behavior, cause you to pass out, or even lead you to lapse into a coma (or die).

Today, close to 40 people die on a daily basis in the United States as a result of overdosing on prescription medications. The most common cases involve such narcotic prescription drugs as:

Understanding Prescription Drug Overdose

Although many people take drugs as prescribed by their physicians, few know that it is possible for them to become addicted to these medications, start abusing them, and eventually suffer an overdose.

Due to the great availability of medications widely prescribed for the treatment of psychiatric disorders and pain, Americans now have greater access to stronger drugs. At times, they may have some drugs left over after they stop experiencing the conditions the drugs were prescribed for. In these situations, they might start using the drugs recreationally.

In other instances, those who have become addicted to these prescription drugs might develop tolerance to them and require stronger prescription or higher doses to start feeling normal again.

According to recent research, close to 20% of the adult population in the US has reported that they took these medications recreationally, abused their prescriptions (or that of friends and loved ones), or took the drugs for purposes other than was prescribed.

When combined with other intoxicating substances - particularly alcohol, these drugs might prove to be quite dangerous. As such, if you take these medications outside what your doctor recommended, or without due medical supervision, you might suffer a prescription drug overdose.

However, you may also suffer an accidental overdose on prescription drugs. For instance, patients experiencing chronic pain - such as those dealing with arthritis or cancer - are prescribed strong and long acting pain killers such as OxyContin. If these patients take too many pills (albeit inadvertently) in a single day, they may end up overdosing even if they are not addicted to the prescription.

In the same way, if you are suffering from insomnia and you take other medications or drink alcohol and the substances interact with your sleeping aid medicine, you are highly likely to experience a prescription drug overdose.

Additionally, the bodies of children are not strong enough to process drugs as fast as adult bodies can. Therefore, they cannot metabolize doses prescribed for adults. Therefore, if children accidentally ingest a prescription written out for an adult, they may end up overdosing.

Apart from the above, when elder persons with prescription drugs - particularly those with dementia - accidentally take too much of their prescriptions, it is likely that they will also suffer an overdose.

Signs And Symptoms Of A Prescription Drug Overdose

Although a prescription drug overdose comes with different signs and symptoms depending on the type of drug you too, there are some basic physiological and psychological changes that may indicate that you are beginning to experience an overdose.

These changes include, but are not limited to:

Any of these symptoms can be a sign of a drug overdose. Immediately call 911 for help, and be sure to stay with the individual until help arrives.

Understanding Prescription Drugs

If you struggle with addiction - whether due to genetic disposition, family history, childhood trauma, or any other underlying cause - nearly every prescription drug may cause you to become addicted to it.

However, some medications are more widely abused than others. These drugs tend to be addictive to many people - with the number of affected individuals numbering in the millions in the United States alone.

These drugs, which are also highly likely to cause a prescription drug overdose, include but are not limited to:

What To Do In Case Of A Prescription Overdose

A prescription overdose is highly dangerous as well as potentially fatal especially if you fail to act upon it quickly. If you know someone who has been abusing these drugs, you should always be prepared and learn how to react. This is the only way you are going to increase their chances of survival.

According to SAMHSA (the Substance Abuse and Mental Health Service Administration), there are certain things you need to do in case of a prescription overdose - whether you are the first responder or you are a friend or family member. These include:

Treatment For Prescription Overdose

As you can probably imagine, emergency medical attention and treatment is required in case of a prescription drug overdose. The medical team might perform stomach pumping, administer other medications to reverse or stop the overdose, and provide assistance with breathing through a ventilator or intubation, and more.

Other options include using medications to treat the prescription drug overdose symptoms (including allergic reactions, heart attacks, and seizures). They may also administer IV fluids in case of dehydration, perform CPR (and other related resuscitation techniques) or use activated charcoal for purposes of absorbing the prescription medications from the body.

At the end of the day, it is essential that you react fast and with urgency if you suspect a prescription drug overdose. Remember, these overdoses might prove to be potentially fatal.

Call or email us for help finding a drug rehab program.
1-855-378-4228
Email Us
Copyright © 2007 - 2018 www.drug-abuse.org